Alert archive / Arkansas / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS Memphis, TN

April 4, 2014Craighead County, Poinsett County, Arkansas

NWS Memphis, TN issued this flash flood warning at Apr 4, 2014, 2:12 AM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2014, 2:12 AM CDT (07:12 UTC)
Expired
Apr 4, 2014, 6:15 AM CDT
In force
4 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Craighead County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 103 km from the middle of the area, began a volume at 07:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 7.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2014-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2014-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 233 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
233 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

539 
WGUS54 KMEG 040712
FFWMEG
ARC031-111-041115-
/O.NEW.KMEG.FF.W.0010.140404T0712Z-140404T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
212 AM CDT FRI APR 4 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

* UNTIL 615 AM CDT

* AT 211 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAY...
  BONO...BROOKLAND...HARRISBURG...JONESBORO AND LAKE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3589 9104 3588 9088 3592 9088 3593 9086
      3597 9085 3596 9034 3552 9069 3551 9104

$$
2 follow-up statements
718 
WGUS74 KMEG 040836
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
336 AM CDT FRI APR 4 2014

ARC031-111-041115-
/O.CON.KMEG.FF.W.0010.000000T0000Z-140404T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-POINSETT AR-
336 AM CDT FRI APR 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
NORTHWESTERN POINSETT AND CRAIGHEAD COUNTIES...

AT 335 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 3 HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAY...BONO...
BROOKLAND...HARRISBURG AND JONESBORO.

THE RAIN HAS ENDED...HOWEVER...FLOODING STILL MAY OCCUR AS THE IT 
MAY TAKE SOME TIME FOR THE RAINFALL IN THE RIVERS AND CREEKS TO 
RETURN TO NORMAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3589 9104 3588 9088 3592 9088 3593 9086
      3597 9085 3596 9034 3552 9069 3551 9104

$$


TLSJR
536 
WGUS74 KMEG 041004
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
504 AM CDT FRI APR 4 2014

ARC031-111-041015-
/O.CAN.KMEG.FF.W.0010.000000T0000Z-140404T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAIGHEAD AR-POINSETT AR-
504 AM CDT FRI APR 4 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN
POINSETT AND CRAIGHEAD COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3589 9104 3588 9088 3592 9088 3593 9086
      3597 9085 3596 9034 3552 9069 3551 9104

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 4, 12:43 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 4, 12:43 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1243 AM CDT FRI APR 4 2014

.DISCUSSION...
UPDATED AVIATION DISCUSSION FOR 06Z TAFS.

&&

.PREV DISCUSSION... /ISSUED 844 PM CDT THU APR 3 2014/

DISCUSSION...

CURRENTLY...RELATIVELY QUIET ACROSS THE MIDSOUTH FOR THE MOMENT.
THE OVERALL THREAT OF SEVERE WEATHER HAS DIMINISHED SOME AND THE
MODERATE RISK HAS BEEN DOWNGRADED TO A SLIGHT RISK ACROSS THE
MIDSOUTH. A CAP HAS PREVENTED DEVELOPMENT FOR MUCH OF THE DAY
WHILE THE QUALITY OF THE WARM SECTOR IS ONLY MODEST WITH DEWPOINTS
IN THE UPPER 50S AND LOWER 60S AND SBCAPES 1000-1500 J/KG. THE CAP
IS FINALLY STARTING TO WEAKEN AS COLD AIR ALOFT FROM THE
APPROACHING MID LEVEL TROF PUSHES OVER THE WARM SECTOR. DISCRETE
CELLS ARE DEVELOPING ACROSS NRN AR INTO SOUTHERN MO. THIS TREND
WILL CONTINUE FOR THE NEXT FEW HOURS AND THIS ACTIVITY WILL
THREATEN NORTHERN AREAS OF THE MIDSOUTH WHERE A TORNADO WATCH IS
NOW IN EFFECT UNTIL 4 AM CDT. AS THE NIGHT PROGRESSES CELLS WILL
MERGE INTO A LINE AS A STRONG COLD FRONT PUSHES EAST. THIS LINE
WILL SWEEP EAST LATER TONIGHT WITH DAMAGING WINDS LIKELY AND SOME
HAIL POSSIBLE.

SJM

PREV DISCUSSION... /ISSUED 329 PM CDT THU APR 3 2014/

FOCUSING ON THE SHORT TERM ONLY FOR THIS UPDATE...A QUICK LOOK AT
THE LONG TERM FORECAST GUIDANCE LOOKS IN LINE WITH THE GOING
FORECAST SO WILL FOCUS ON THE PROBLEM AT HAND.

BOTH SHORTWAVE RIDGING AND CLOUD COVER HAVE HELPED KEEP
THUNDERSTORMS ACROSS THE MIDSOUTH TO A MINIMUM TODAY. A COUPLE OF
ROUNDS OF THUNDERSTORMS HAVE DEVELOPED AND APPROACHED EAST
ARKANSAS ONLY TO FALL APART BEFORE REACHING THE MIDSOUTH. NEVER
FELT ALL THAT COMFORTABLE WITH PRE FRONTAL CONVECTION IN THE
MIDSOUTH TODAY. STILL CANNOT RULE OUT A FEW PRE FRONTAL STORM THIS
AFTERNOON. THE ATMOSPHERE IS VERY UNSTABLE FEATURING CAPES OF 2000
J/KG AND LI'S OF -6. BUT I THINK THE SPECIAL SOUNDING AT LITTLE
ROCK TELLS THE STORY. WITH THE LACK OF ADDITIONAL DYNAMIC SUPPORT
WE WOULD NEED TO REACH TEMPERATURES IN THE MIDDLE 80S FOR
CONVECTIVE DEVELOPMENT.

STILL FEEL CERTAIN WE ARE IN FOR A BUSY NIGHT AS THE SHORTWAVE RIDGE
SHIFTS EAST OF THE AREA AND THE LONGWAVE TROUGH APPROACHES FROM
THE WEST PROVIDING THE ADDITIONAL UPPER LEVEL SUPPORT FOR
THUNDERSTORMS. WE COULD EVEN SEE A FEW PRE FRONTAL STORMS DESPITE
DIMINISHING THERMODYNAMIC SUPPORT. THE LATEST RAPID REFRESH RUN
SUGGESTS THIS WILL BE THE CASE SHOWING AT LEAST A COUPLE OF
STORMS ACROSS THE MIDSOUTH BY 9-10 PM. WIND PROFILES DO NOT LOOK
AS FAVORABLE FOR TORNADOES AS THE ONCE DID IN FORECAST GUIDANCE.
GROUND OBSERVATIONS INDICATE SURFACE WINDS ARE FROM THE SOUTH
SOUTHWEST INSTEAD OF THE MORE FAVORABLE SOUTH OR SOUTHEAST
DIRECTION. NEVERTHELESS IF WE ARE TO SEE ANY SIGNIFICANT TORNADOES
IT WOULD MOST LIKELY BE IN ASSOCIATION WITH THESE PRE FRONTAL
STORMS. DYNAMIC PARAMETERS IMPROVE PRIOR TO 06Z AS A 50-60 MID
LEVEL JET DEVELOPS ACROSS THE AREA. IF WINDS SHIFT JUST SLIGHTLY
MORE SOUTHERLY...OR SOUTHEASTERLY CONDITIONS WOULD IMPROVE FOR THE
DEVELOPMENT OF TORNADOES. GUIDANCE 0-3KM SRH RANGES FROM 150-250
M2/S2 BY THE GFS...TO 200-300 MS/S2 ACCORDING TO THE NAM. FEEL LIKE
THE GREATEST THREAT OF A TORNADO WOULD BE ACROSS NORTHEAST
ARKANSAS AROUND 8-10 PM. LARGE HAIL AND DAMAGING WIND WOULD ALSO
BE LIKELY WITH ANY DISCRETE STORMS.

THE MAIN THREAT OF STORMS WILL BE ALONG AND AHEAD OF THE COLD
FRONT. AT 3 PM...THE FRONT IS STILL IN EAST OKLAHOMA WAITING FOR
THE UPPER LEVEL TROUGH TO SHIFT IT TO THE EAST. IT SHOULD BEGIN
THAT MOVEMENT WITHIN THE NEXT FEW HOURS AND APPROACH EAST ARKANSAS
AROUND MIDNIGHT...MEMPHIS AND JACKSON TN AROUND 3-4 AM AND EXIT
THE MIDSOUTH BY 6 AM. IT MAY TAKE ANOTHER HOUR OR TWO TO TOTALLY
EXIT NORTHEAST MISSISSIPPI. BOWING SEGMENTS WITHIN THE SQUALL LINE
MAY PRODUCE 55-65 MPH STRAIGHT LINE WIND AND ISOLATED
QUICK...COMPARATIVELY WEAK/COMPARED TO THE DISCRETE CELLS
DISCUSSED ABOVE/ TORNADOES. LARGE HAIL IS ALSO POSSIBLE. MID-SOUTHERNERS
CAN BE EXPECTED TO BE WOKEN UP BY THUNDERSTORMS OVERNIGHT.

FLOODING IS ALSO A CONCERN. PW'S AROUND 1.50 INCHES COULD RESULT
IN HEAVY RAINFALL RATES. IF MULTIPLE STORMS IMPACT THE SAME
AREA...LOCALIZED FLASH FLOODING IS POSSIBLE.

30

AVIATION...

00Z TAF CYCLE

VFR CONDITIONS WILL CONTINUE THROUGH THE EVENING HOURS. AS
THUNDERSTORMS MOVE INTO THE FORECAST AREA OVERNIGHT...CEILINGS
WILL LOWER TO MVFR LEVELS AND VISIBILITIES WILL LOWER AT TIMES AS
WELL. THE THUNDERSTORMS WILL EXIT THE REGION BY FRIDAY AFTERNOON
ALLOWING VFR CONDITIONS TO RETURN. WINDS WILL BE SOUTH AT 10 TO 20
KNOTS WITH HIGHER GUSTS TONIGHT THROUGH FRIDAY MORNING BEFORE
SHIFTING TO THE NORTHWEST BY FRIDAY AFTERNOON.

ARS

&&

.AVIATION...

06Z TAFS

LINE OF THUNDERSTORMS STARTING TO MOVE THROUGH THE AREA. BRIEF IFR
CONDITIONS DUE TO STORMS. WINDS WILL PICK UP AS FRONT MOVES CLOSER
TO AREA AND THEN SHIFT TO THE NORTHWEST. BY THIS AFTERNOON STORMS WILL
BE PAST AREA AND WINDS WILL LOWER ALONG WITH VFR CONDITIONS.  TLSJR

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  45  64  47  65 /   0   0  10  50
MKL  40  60  43  63 /   0   0  10  40
JBR  40  61  43  63 /   0   0  10  40
TUP  43  64  47  64 /   0   0  20  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 3, 8:16 PM CDT, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT THU APR 3 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-050330-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
816 PM CDT THU APR 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE MID SOUTH
OVERNIGHT AS A STRONG COLD FRONT MOVES THROUGH THE LOWER
MISSISSIPPI VALLEY. THROUGH MIDNIGHT THE GREATEST THREAT FOR
SEVERE THUNDERSTORMS WILL OCCUR ACROSS EASTERN ARKANSAS...THE
MISSOURI BOOTHEEL AND EXTREME NORTHWEST TENNESSEE. DAMAGING WINDS
AND LARGE HAIL ARE THE MAIN THREATS. THIS AREA ALSO HAS THE BEST
CHANCE OF TORNADOES LATE THIS EVENING INTO THE EARLY MORNING
HOURS.

BY MIDNIGHT THUNDERSTORMS WILL ORGANIZE INTO A SQUALL LINE THAT
WILL PUSH ACROSS THE REMAINDER OF THE MIDSOUTH. DAMAGING WINDS WILL
BE THE MAIN THREAT WITH LARGE HAIL A SECONDARY THREAT. A COUPLE OF
TORNADOES WILL ALSO BE POSSIBLE.

HEAVY RAINFALL AND FLASH FLOODING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVERNIGHT ACROSS THE
ENTIRE MID SOUTH IN SUPPORT OF SEVERE WEATHER OPERATIONS.

SJM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 9:02 PM CDTTornado WarningMEGRandolph43 min
Apr 4, 1:03 AM CDTSevere Thunderstorm WarningMEGLee, Phillips42 min
Apr 4, 1:36 AM CDTSevere Thunderstorm WarningMEGLee, Phillips39 min
Apr 4, 1:48 AM CDTSevere Thunderstorm WarningMEGCrittenden, Lee42 min

Nearby

Flash Flood Warnings in Arkansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.